This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of these medicines can increase the level of serotonin in your body.
What might happen:
High serotonin levels may cause changes in body temperature, blood pressure and behavior, leading to a medical condition called Serotonin Syndrome. Serotonin Syndrome may be life threatening.
What you should do about this interaction:
Make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience muscle twitching, tremors, shivering and stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, or severe diarrhea contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Nardil (phenelzine sulfate) US prescribing information. Parke-Davis May, 2007.
2.Price LH, Charney DS, Heninger GR. Effects of tranylcypromine treatment on neuroendocrine, behavioral, and autonomic responses to tryptophan in depressed patients. Life Sci 1985 Sep 2;37(9):809-18.
3.Pope HG Jr, Jonas JM, Hudson JI, Kafka MP. Toxic reactions to the combination of monoamine oxidase inhibitors and tryptophan. Am J Psychiatry 1985 Apr;142(4):491-2.
4.Goff DC. Two cases of hypomania following the addition of L-tryptophan to a monoamine oxidase inhibitor. Am J Psychiatry 1985 Dec;142(12):1487-8.
5.Price WA, Zimmer B, Kucas P. Serotonin syndrome: a case report. J Clin Pharmacol 1986 Jan;26(1):77-8.
6.Staufenberg EF, Tantam D. Malignant hyperpyrexia syndrome in combined treatment. Br J Psychiatry 1989 Apr;154:577-8.
7.Kline SS, Mauro LS, Scala-Barnett DM, Zick D. Serotonin syndrome versus neuroleptic malignant syndrome as a cause of death. Clin Pharm 1989 Jul; 8(7):510-4.
8.Thomas JM, Rubin EH. Case report of a toxic reaction from a combination of tryptophan and phenelzine. Am J Psychiatry 1984 Feb;141(2):281-3.
9.Alvine G, Black DW, Tsuang D. Case of delirium secondary to phenelzine/L-tryptophan combination. J Clin Psychiatry 1990 Jul;51(7):311.
10.Levy AB, Bucher P, Votolato N. Myoclonus, hyperreflexia and diaphoresis in patients on phenelzine- tryptophan combination treatment. Can J Psychiatry 1985 Oct;30(6):434-6.
11.Ayuso Gutierrez JL, Alino JJ. Tryptophan and an MAOI (nialamide) in the treatment of depression. A double-blind study. Int Pharmacopsychiatry 1971;6(2):92-7.
12.Glassman AH, Platman SR. Potentiation of a monoamine oxidase inhibitor by tryptophan. J Psychiatr Res 1969 Dec;7(2):83-8.
13.Ramsay RR, Dunford C, Gillman PK. Methylene blue and serotonin toxicity: inhibition of monoamine oxidase A (MAO A) confirms a theoretical prediction. Br J Pharmacol 2007 Nov;152(6):946-51.
14.Peter C, Hongwan D, Kupfer A, Lauterburg BH. Pharmacokinetics and organ distribution of intravenous and oral methylene blue. Eur J Clin Pharmacol 2000 Jun;56(3):247-50.
15.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.